The hepatitis C virus (HCV) is a contagious infection that affects the liver. Chronic cases can even lead to liver failure when left untreated. The liver itself is responsible for a number of functions, including food digestion and infection prevention. According to a study published in , about 4.1 million Americans have HCV.
Skin rashes may be a sign of HCV, and they should not go untreated. Your rash may also be attributed to liver damage and even side effects from HCV treatment.
HCV is characterized by an inflammation (swelling) of the liver. Since the liver is involved in numerous important functions, your body will be affected when it’s not working properly. Hepatitis causes a variety of symptoms, the most notable being:
- jaundice (yellow skin and eyes)
- abdominal pain
- dark urine and light-colored stools
- excessive fatigue
As the infection persists and progresses, you may notice other symptoms, including rashes.
Acute HCV is characterized by a short-term infection. According to the , acute HCV typically lasts for six months or less. During infection, you may experience red, itchy rashes as your body is at work getting rid of the virus on its own. Urticaria is the most common rash in acute HCV. It comes in the form of widespread, itchy, red rashes on the skin. Urticaria can cause the skin to swell, and it often comes in rounds that last for several hours. This type of skin rash also occurs as a result of certain allergic reactions.
HCV can also transition into an ongoing (chronic) illness. Severe liver damage is most likely to occur in chronic cases. Signs of liver damage may develop on the skin. Skin symptoms include:
- severe itching in one spot
- development of “spider veins”
- brown patches
- patches of extremely dry skin
Other accompanying symptoms may include stomach swelling and bleeding that won’t stop. Your liver is necessary for survival, so depending on the extent of the damage, your doctor may order a liver transplant.
While some skin rashes are caused by HCV, treatment for the infection can cause rashes, too. This is most common when anti-hepatitis medications are injected. In such cases, rashes may develop at the site as a form of irritation. Cold packs and hydrocortisone cream may alleviate itchiness and discomfort as the rash heals. If you experience rashes that are not at the injection site, this can be a sign of a rare reaction to the medication. Call your doctor right away.
Rashes can be challenging to diagnose because they can be related to numerous causes. When you have HCV, a new rash can certainly raise suspicions and concerns. It’s helpful to know the most common places where rashes develop. Aside from points of contact from treatments, HCV rashes are most common on the chest, arms, and torso. Acute HCV can even cause temporary rashes on your face, including lip swelling.
The scope of HCV rash treatment depends on the exact cause. In acute HCV, the best course of action is to treat the rashes with antihistamines and topical ointments to alleviate the itch. Chronic HCV rashes are more challenging to treat due to the ongoing nature of the disease. If your rashes are caused by certain HCV treatments, your doctor will likely switch methods. You can also decrease the intensity of rashes by:
- limiting sun exposure
- taking lukewarm or cool baths
- using moisturizing, unscented soaps
- applying skin lotion right after bathing
When considering HCV, skin rashes can be attributed to the disease itself, as well as treatments for it. Sometimes a rash can develop that has nothing to do with HCV. It’s difficult to self-diagnose a skin rash, and it’s never a good idea to do so. Your best bet is to see your doctor as soon as you notice any unusual skin changes. A physician can determine whether an underlying condition is to blame for a skin rash. Your doctor can help you obtain the appropriate treatment to help clear it up.